Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
145 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes severe hair loss when diagnosed with hypothyroidism?

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3129 Questions

default
Posted on Thu, 27 Apr 2017 in Hair Loss
Question: I'm experiencing more hair loss than in the past.
Gaining a little more weight & hard to lose it.
I know that it may be an underactive thyroid but I'm not noticing that the color of my toenails are dark on the top half the bottom half the normal lighter color.
Age- 62/female - typically in good health & within +/- 5 lbs of normal weight.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 33 minutes later
Brief Answer:
Information

Detailed Answer:
Hello XXXXXXX XXXXXXX

Depending on how much hair loss or weight gain is happening, this may be due to natural changes from being post menopausal. Increasing exercise, and increasing vegetables (gradually) may help.

But I think it would be a good idea for you to have a thyroid blood panel done (TSH, free T4). Underactive thyroid does not necessarily cause nail changes. You wrote "I'm not noticing that the color of my toenails..." Did you mean that you are now noticing changes or that you do not have changes? I'm asking for clarification because typos are common in telemedicine (including sometimes from my end too!)
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 8 minutes later
Yes that is what I meant to type- I'm now noticing....
I went thru my changes at 46 so it's been a while since I had any post menopausal symptons but certainly age related.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 24 minutes later
Brief Answer:
Information

Detailed Answer:
Ok - about the toenail color changes, can you upload a couple of good quality pictures? There is a "button", I think it will be on the right side of your screen or on the page that you originally asked your question, that reads "upload reports", for this purpose.

My best guess from your description is that part of the nail is showing changes from a fungal infection. These are very common with toenails and very hard to get rid of permanently (they tend to come back).

But I'll wait to see the pictures before I go into information on what to do about it.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 46 minutes later
Hopefully you are able to see the picture I uploaded.
It's more of a shade darker on the top of the thumb nail than the bottom part.
The rest of the toes have the same thing going on but on the tip of the toe rather than it being half of the toe like the thumb toes.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 22 minutes later
Brief Answer:
Information

Detailed Answer:
Thanks for uploading the photo. This is likely to be toe nail fungus making the nails darker. They may become thickened and brittle or crumbly too.

This problem is quite common and happens more in the toe nails rather than finger nails because the toes are more confined in dark moist spaces and more likely to pick it up, too.

Toe nail fungus in an other wise healthy person is usually more of a cosmetic problem than causing anything serious but occasionally in some people, if the problem is severe and extensive, it can cause other problems.

As I mentioned, nail fungus is hard to treat, takes a long time to see results, and is prone to return. For this reason, and also because it can be hard on the liver, I do not recommend oral anti fungal medication unless the problem is severe and there are complications.

You can ask/talk with your doctor about topical prescription antifungal creams.

There are some home remedies people try with varying success. One of them is Vicks VapoRub. In a study of 18 patients, 56 percent had partial improvement of signs and symptoms, and 17 percent saw no improvement. If you want to try this,apply a small amount of the product daily with a cotton swab.
Trim and thin the nails before applying anti fungal cream (or the Vicks) as this helps the medication reach deeper layers of the nail. Another over the counter treatment that is showing some promise is applying Tea Tree Oil.

Expect it to take months to see improvement.

Try to keep your toes as dry and exposed to air as possible. Wear socks and shoes that don't retain moisture and allow for air exchange.

After handling your toes, wash your hands, and use a separate towel, because there is some risk of the fungus spreading.

I hope this information helps. Please let me know if I can provide further information.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 9 minutes later
Thank you Dr for the tips.
I will get my thyroid checked out too.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:
Your welcome

Detailed Answer:
Your welcome!

Best regards,
Bonnie Berger-Durnbaugh, MD
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics ,   ,   ,   ,  

Recent questions on  Fungal medication

doctor1 MD

Toe nails turned blood- clot like and stay for months. Aspirin was taken before that happened. Was this the cause. What sh. be the treatment?...

doctor1 MD

Doc, I have had an severe armpit rash for about 5 weeks. First for about 2 weeks then gone for about 1. Then repeat for about 2-3 weeks and gone...

doctor1 MD

Hello, Doctor. I have a problem which occurred upon being diagnosed with Diabetes . The problems is that whenever my glucose readings reach high...